Four (really three) cases of acute kidney injury associated with use of synthetic cannabinoids
March 12, 2013, 12:42 am
AKI Associated with Synthetic Cannabinoids: A Case Series. Bhanushali GK et al. Clin J Am Soc Nephrol 2012 Dec 14 [Epub ahead of print]
The recent MMWR report on 16 cases of acute kidney injury associated with synthetic cannabinoid use was too late to be included in the reference list of this article — from the University of Alabama — that adds 4 more similar cases. Well, three more cases — case #4 never developed impressive renal failure and may have been simply hypovolemic.
All 4 cases involved young males who presented with nausea and vomiting and reported use of synthetic cannibinoids (“Spice”) over previous weeks. The three patients with impressive AKI had proteinuria and a renal biopsy showing acute tubular injury. Although follow-up was not complete on all patients, none required hemodialysis.
To their credit, the authors admit that their findings are “suggestive but not conclusive evidence” that use of synthetic cannabinoids caused the AKI. (My money would say that it did.) They also reference previous cases reported in the lay press. This paper doesn’t add much new to what is already known about “Spice” and renal injury, but serves as a reminder to ask about use of synthetic cannabinoids in any young patient with unexplained elevation of serum creatinine levels.